Heavy Snow, Kent
- When
- March 11, 4:00 PM EST to March 12, 4:00 AM EST
- Where
- Kent forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
A clipper system produced a small area of 6 to 8 inches of snow across the northern half of Kent county and eastern and northern Ottawa county. Most of the snow fell in a short 6 hour time period.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A clipper system produced a small area of 6 to 8 inches of snow across the northern half of Kent county and eastern and northern Ottawa county. Most of the snow fell in a short 6 hour time period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 11, 11:53 AM EST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1153 AM EST FRI MAR 11 2005 .UPDATE... SOME RATHER HEAVY BURSTS OF CONVECTIVE SNOW ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND EVENING AS THE NEXT SHORTWAVE DROPS INTO THE AREA. THIS EVENT ACTUALLY LOOKS QUITE DIFFERENT FROM YESTERDAYS EVENT IN THAT INSTABILITY IS THE MAIN CONCERN. YESTERDAYS EVENT WAS A WIDESPREAD SNOW ISENTROPIC LIFT SITUATION WITH NO INSTABILITY WHILE THE INCOMING EVENT SHOULD BE MORE OF A LAKE ENHANCED SCATTERED HEAVY SNOW SQUALL EVENT RELATED TO STRONG DYNAMICS AND INSTABILITY. FCST SOUNDINGS SHOW A VERY DEEP AND UNSTABLE MIXED LAYER DEVELOPING AS -36C 500 MB AIR DROPS INTO THE AREA. BUFKIT REVEALS FAIRLY IMPRESSIVE LOW LEVEL INSTABILITY WITH EQUIV POTENTIAL TEMP DECREASING FROM THE SURFACE TO ABOUT 7K FEET AROUND 00Z. ALSO THE MAX OMEGA AND BEST SNOW GROWTH REGION ARE COINCIDENT AND FAIRLY LOW BETWEEN 4K AND 7K FEET (WHICH IS ALSO COINCIDENT WITH THE AREA OF THETA DECREASE). TOTAL TOTALS EXCEED 50 LATER THIS AFTERNOON AND THERE IS A COUPLE HUNDRED JOULES OF CAPE INDICATED IN THE SOUNDINGS. AM STARTING TO GET VERY CONCERNED THAT THERE COULD BE SOME THUNDER ASSOCIATED WITH THE SNOW SHOWERS THAT DEVELOP LATER ON. IF THE CONVECTION BECOMES INTENSE ENOUGH...WE COULD START SEEING SOME 1-2 INCH PER HOUR SNOWFALL RATES. AM THEREFORE VERY MUCH ON THE FENCE ABOUT ISSUING AN ADVISORY. OVERALL... AM NOT EXPECTING SNOW ACCUMULATIONS TO REACH ADVISORY CRITERIA OVER A RELATIVELY LARGE AREA. HOWEVER THIS EVENT IS GOING TO DEVELOP RIGHT AROUND THE RUSH HOUR ON A FRIDAY AFTERNOON WITH BURSTS OF VERY HEAVY SNOW AND WHITEOUTS POSSIBLE. WILL PONDER THIS A LITTLE LONGER BUT ATTM AM LEANING TOWARD KEEPING ACCUMS BASICALLY AS IS. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MEADE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1220 PM EST FRI MAR 11 2005 MIZ037>040-043>046-050>052-056>059-064>067-071>074-121103- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1220 PM EST FRI MAR 11 2005 .DAY ONE...TODAY AND TONIGHT LAKE EFFECT SHOW SHOWERS AND SNOW SQUALLS WILL BECOME MORE WIDESPREAD THIS AFTERNOON AND CONTINUE TONIGHT. THE SNOW COULD BE HEAVY AT TIMES BETWEEN 4 PM AND 10 PM. OCCASIONAL WHITEOUT CONDITIONS AND INCH PER HOUR SNOWFALL RATES WILL BE POSSIBLE IN SOME OF THE HEAVIER SNOW SQUALLS. THE WINDS WILL SHIFT FROM WEST TO NORTHWEST AROUND MIDNIGHT... AND MOST OF THE HEAVIER SNOW SHOWER ACTIVITY SHOULD BECOME LIMITED TO OTTAWA...ALLEGAN AND VAN BUREN COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF LIGHT SNOW AND LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO MONDAY WITH SOME LIGHT ACCUMULATIONS POSSIBLE. THE SNOW SHOWERS WILL END BY TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MEADE
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441675, 5441676.